Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 73, NWS Las Vegas, NV

August 25, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2008, 8:48 PM PDT for San Bernardino County, California. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 8:48 PM PDT (03:48 UTC)
Expired
Aug 25, 2008, 10:45 PM PDT
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 149 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:03 PM PDTFLASH FLOOD17 Nnw Vidal Junction, CATHE CHEMEHUEVI WASH WAS REPORTED FLOODED ON US HIGHWAY 95 AT MILE MARKER 28. THE WATER ACROSS THE ROAD CAUSED HIGHWAY 95 TO BE CLOSED BETWEEN MILE MARKERS 28 AND 37.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 260348
FFWVEF
CAC071-260545-
/O.NEW.KVEF.FF.W.0073.080826T0348Z-080826T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 1045 PM PDT.

* AT 843 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST WEST OF HIGHWAY 95 
  BETWEEN MILE MARKERS 23 AND 30...OR ABOUT 15 MILES NORTH OF VIDAL 
  JUNCTION. WATER FROM THIS STORM WILL FLOW OVER HIGHWAY 95.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY 
  RURAL AREAS OF SOUTHERN SAN BERNARDINO COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3445 11492 3444 11445 3424 11449 3427 11492

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 260444
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
944 PM PDT MON AUG 25 2008

CAC071-260545-
/O.CON.KVEF.FF.W.0073.000000T0000Z-080826T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
944 PM PDT MON AUG 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 938 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WEST OF HIGHWAY 95 NEAR MILE MARKER 23. THE 
WATER FROM THIS STORM WILL FLOW TOWARD HIGHWAY 95 NEAR MILE MARKER 
25.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3445 11492 3444 11445 3424 11449 3427 11492

$$

MORGAN
000
WGUS75 KVEF 260549
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1049 PM PDT MON AUG 25 2008

CAC071-260559-
/O.EXP.KVEF.FF.W.0073.000000T0000Z-080826T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1049 PM PDT MON AUG 25 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN SAN
BERNARDINO COUNTY...

LAT...LON 3445 11492 3444 11445 3424 11449 3427 11492

$$

81

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:30 PM PDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 3:30 PM PDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON AUG 25 2008

.SYNOPSIS...TROPICAL STORM JULIO WILL CONTINUE TO BRING MOISTURE
FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER AND INTO SOUTHERN
NEVADA THROUGH TUESDAY. THIS WILL RESULT IN AN INCREASE IN
THUNDERSTORMS TUESDAY AFTERNOON...MAINLY FROM CLARK COUNTY
SOUTHWARD. MEANWHILE THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL
REMAIN DRY THROUGH MID-WEEK.
&&

.SHORT TERM...TWO DISTINCT SYSTEMS TO AFFECT THE CWA THIS AFTERNOON
AND THROUGH THE SHORT TERM. THE FIRST IS A TROUGH MOVING THROUGH THE
PACNW TONIGHT. THIS WILL RESULT IN DRY FLOW ACROSS THE SOUTHERN
SIERRA AND THE NORTHWEST PORTION OF THE CWA TONIGHT WITH DRY FLOW
CONTINUING INTO WEDNESDAY AS A FLAT RIDGE BUILDS OVER THE AREA. THE
MAIN CONCERN HOWEVER IS THE INTERACTION OF THE MOISTURE CONTINUING
TO MOVE INTO THE CWA AS TROPICAL STORM JULIO MOVES NORTH ALONG BAJA
CALIFORNIA. FOR THIS AFTERNOON CONSIDERABLE THUNDERSTORM ACTIVITY
HAS FORMED ACROSS CENTRAL MOHAVE AS WELL AS CLARK COUNTIES WITH
ACTIVITY TO CONTINUE INTO THE EVENING HOURS. AT THE SAME TIME
MOISTURE TO THE SOUTH AND CONTINUED DAYTIME HEATING WITH NEGATIVE
LI/THETA-E/EXPECTED CAPE VALUES OF 2000J/KG ALL POINT TO TSTORM
DEVELOPMENT LATE AFTERNOON AND EVENING...THUS WILL KEEP THE WATCH
FOR SOUTHERN SAN BERNARDINO/SOUTHERN MOHAVE COUNTIES OUT THROUGH 9
PM PDT/MST. FOR TUESDAY...DEWPOINTS CURRENTLY IN THE MID 60S FROM
YUMA AND BLYTHE WITH UPPER 50S INTO NEEDLES. AT THE SAME TIME PW
VALUES APPROACHING 1.5 INCHES IN SOUTHEAST CALIFORNIA WITH MOISTURE
BEING RE-ENFORCED BY TUESDAY AFTERNOON FROM JULIO. THIS WILL
CONTINUE WIDESPREAD THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 15 ON
TUESDAY...WHILE DRY FLOW MENTIONED PREVIOUSLY SHOULD CAP ANY
DEVELOPMENT TO THE NORTH. FLAT EAST/WEST RIDGE TO THEN BE OVER THE
CWA ON WEDNESDAY WHICH WILL FURTHER LIMIT THUNDERSTORMS ACROSS THE
CWA FOR WEDNESDAY AFTERNOON...HOWEVER ENOUGH MOISTURE TO REMAIN
ACROSS THE EXTREME SOUTHERN PORTION TO CONTINUE MENTION.
TEMPERATURES TO BE VARIABLE TUESDAY...ESPECIALLY SOUTH DUE TO
CLOUDS/SHOWERS...BUT OVERALL LOOK FOR NEAR NORMAL READINGS BOTH
TUESDAY AND WEDNESDAY ACROSS THE AREA.

.LONG TERM...FOR THE PERIOD BEGINNING THURSDAY MORNING....NOT MUCH
CHANGE WAS NEEDED TO THE INHERITED FCST...WITH MODELS STILL SHOWING
HIGH PRESSURE OVER THE AREA TRANSITIONING EASTWARD...CENTERED OVER
AND EAST OF THE FOUR CORNERS AREA BY SATURDAY AFTERNOON. THIS WILL
TURN MID LEVEL FLOW MORE EAST TO SOUTHEAST...AND LET THE DOOR OPEN
FOR MOISTURE ADVECTION ACROSS THE FORECAST AREA. DECIDED TO BUMP
POPS SATURDAY EVENING AND ON AREAWIDE...BUT DID NOT MAKE ANY CHANGES
TO THE TEMPERATURE FORECAST...WHICH HAS A PRETTY REASONABLEE
DOWNWARD TREND TOWARDS THE END OF THE PERIOD. PLEASE REFER TO THE
PREVIOUS DISCUSSION FOR FURTHER DETAILS...CURRENT WEATHER HAS
PRIORITY.

.AVIATION...FOR MCCARRAN...MOISTURE FORM TROPICAL STORM JULIO HAS
RESULTED IN SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA...WHICH
WILL DICTATE WIND DIRECTION THE REMAINDER OF THE DAY AT KLAS...WITH
WIND GUSTS EXCEEDING 35KTS STILL POSSIBLE. TSTM ACTIVITY IS EXPECTED
TO CONTINUE UNTIL 03Z TONIGHT...UNLESS ANY OUTFLOW BOUNDARIES FROM
STORMS OUTSIDE OF THE AREA HELP TRIGGER ANY NIGHTIME CONVECTION. IN
ANY CASE...ACTIVITY TONIGHT WILL BE ISOLATED. MORE OF THE SAME IS
EXPECTED TOMORROW...WITH A 30 PERCENT CHANCE OF TSTMS ACROSS THE LAS
VEGAS VALLEY DURING THE AFTERNOON. ALL APPROACH CORRIDORS WILL SEE A
DEGREE OF TSTM ACTIVITY...MAINLY ISOLATED FOR THE DAGGETT/BEATTY AND
SCATTERED FOR THE MORMON MESA/PEACH SPRINGS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS ARE EXPECTED TO CONTINUE THROUGH THE EARLY
EVENING...ESPECIALLY ACROSS SOUTHERN CLARK AND MOHAVE COUNTIES. THE
PRIMARY HAZARDS IN STORMS WILL BE HEAVY DOWNPOURS LOWERING CIGS AND
VSBY TO AT LEAST MVFR LEVELS AND/OR GUSTY AND ERRATIC WINDS.
OTHERWISE EXPECT SCT-BKN CLOUDS IN THESE AREAS AOA 10K FEET.
ELSEWHERE...GENERALLY FEW-SCT CLOUDS AT/ABOVE 10K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH ZONES 2...3 THROUGH 9 PM MST.
CA...FLASH FLOOD WATCH ZONES 525...526...527 THROUGH 9 PM PDT.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 25, 6:13 AM PDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT MON AUG 25 2008

AZZ001>003-036-CAZ523>527-NVZ016-018>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
613 AM PDT MON AUG 25 2008 /613 AM MST MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL SURGE FROM THE GULF OF CALIFORNIA UP THE COLORADO
RIVER VALLEY AND INTO SURROUNDING AREAS OF CLARK COUNTY NEVADA...
MOHAVE COUNTY ARIZONA AND SOUTHEAST SAN BERNARDINO COUNTY
CALIFORNIA TODAY AND TONIGHT. THIS WILL LEAD TO INCREASING
THUNDERSTORM COVERAGE ACROSS THE AREA...ESPECIALLY OVER THE
HIGHER TERRAIN. THE MAIN HAZARDOUS WEATHER THREAT WILL BE ISOLATED
HEAVY RAIN SHOWERS WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR IS EXPECTED TO FUEL ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION FROM CLARK COUNTY SOUTHWARD
TUESDAY. ISOLATED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING
WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT.
THUNDERSTORM COVERAGE WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY
THROUGH FRIDAY AND HOT WEATHER WILL BE THE RULE WITH TEMPERATURES
SEVERAL DEGREES ABOVE NORMAL. A MOIST SOUTHERLY FLOW IS THEN
FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN
UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
THIS AFTERNOON THROUGH TUESDAY...ESPECIALLY FOR MOHAVE COUNTY
ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

CAZ519>522-NVZ014-015-017-260700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
613 AM PDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST SOUTHERLY FLOW IS FORECAST TO DEVELOP SATURDAY AND SUNDAY
WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE
REGION OVER LABOR DAY WEEKEND.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:28 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 25, 5:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 25, 6:36 PM PDTFlash Flood WarningVEFSan Bernardino84 min
Aug 25, 8:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 25, 11:40 PM PDTFlash Flood WarningVEFSan Bernardino76 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.